Alert archive / California / Lake Wind Advisories in 2012

Lake Wind Advisory 67, NWS Reno, NV

November 6, 2012Douglas County, Washoe County, Nevada; 4 counties in California

NWS Reno, NV issued this lake wind advisory at Nov 6, 2012, 2:35 PM PST for Douglas County, Washoe County, Nevada; 4 counties in California. It took effect at Nov 7, 2012, 10:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 6, 2012, 2:35 PM PST (22:35 UTC)
In effect from
Nov 7, 2012, 10:00 PM PST
Expired
Nov 7, 2012, 10:01 AM PST
In force
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Douglas County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 86 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2012-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2012-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2459 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Nov 6, 3:45 AM PST, 10 hours 50 minutes earlier.

Area forecast discussion, Nov 6, 3:45 AM PST, 10 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
345 AM PST TUE NOV 6 2012

.SHORT TERM...

A STRONG RIDGE OF HIGH PRESSURE WILL CONTINUE TO BRING WELL ABOVE
NORMAL TEMPERATURES THROUGH WEDNESDAY. RECORD HIGH TEMPERATURES
ARE POSSIBLE TODAY IN A FEW LOCATIONS, INCLUDING AT KRNO. A
SIGNIFICANT CHANGE IS STILL ON TRACK WITH A STRONG COLD FRONT
PASSING THROUGH THE REGION THURSDAY BRINGING GUSTY WINDS, SNOW,
AND DROPPING TEMPERATURES BY 30 TO 40 DEGREES OVER THE COURSE OF
THE WORK WEEK.

A COLD AREA OF LOW PRESSURE BEGINS TO DROP SOUTH OUT OF THE GULF
OF ALASKA WEDNESDAY BACKED BY A 135 KT JET. THE SLIGHTLY WEAKER
LEADING EDGE OF THE JET PUSHES ACROSS THE SIERRA WEDNESDAY
NIGHT INTO THURSDAY WITH 700 MB WINDS OF 40 TO 55 KTS. THIS WILL
LEAD TO RIDGES GUSTING TO OVER 100 MPH. THE PERPENDICULAR
ALIGNMENT OF THE JET RELATIVE TO THE SIERRA INCREASES THE
DOWNSLOPE POTENTIAL AND SEVERAL MODELS ARE HINTING AT STRONGER
WINDS BEING CHANNELED DOWN TO THE SURFACE THURSDAY AFTERNOON. IN
ADDITION, THE STRONG SURFACE AND THERMAL GRADIENTS WILL ALSO
INCREASE WIND SPEEDS. THE NAM AND LOCAL SMALL SCALE MODELS ARE ALL
HINTING AT HIGH WIND POTENTIAL THROUGH MONO COUNTY THURSDAY
AFTERNOON AND EVENING, BUT LARGER SCALE MODELS ARE ONLY SHOWING
ABOUT HALF THE SPEED. THESE MODELS TEND TO OVERDO/UNDERDO WIND
SPEEDS RESPECTIVELY, AND THESE ARE ALSO THE FIRST MODEL RUNS TO
SHOW THIS MUCH WIND. THEREFORE, HAVE INCREASED FORECAST WIND
SPEEDS WEDNESDAY AFTERNOON INTO THURSDAY EVENING, BUT HAVE NOT
GONE AS STRONG AS SOME MODELS ARE SUGGESTING YET AND WILL LET
FUTURE SHIFTS EVALUATE. ADVISORIES MAY BE NEEDED ALONG THE SIERRA
FRONT/HIGHWAY 395/INTERSTATE 580 CORRIDOR. GUSTY WINDS ARE
BRINGING FIRE WEATHER CONCERNS AND MORE DETAILS ON THIS CAN BE
FOUND IN THE FIRE WEATHER SECTION BELOW.

SNOW LEVELS WILL FALL RAPIDLY BEHIND THURSDAY'S COLD FRONT,
DROPPING TO ALL VALLEY FLOORS BY THURSDAY AFTERNOON. PRECIPITATION
WILL BEGIN TO MOVE INTO NORTHEAST CALIFORNIA THURSDAY MORNING,
SPREADING SOUTH INTO THE GREATER LAKE TAHOE REGION THURSDAY
AFTERNOON. LIGHTER SHOWERS ARE POSSIBLE IN WESTERN NEVADA AS WELL
AS MONO COUNTY ALONG THE COLD FRONT THURSDAY AND THEN WHEN THE
COLD, UNSTABLE CORE OF THE LOW MOVES OVERHEAD ON FRIDAY. AT THIS
POINT, ACCUMULATION LOOKS TO BE MINIMAL. BEST CHANCES FOR
ACCUMULATING SNOW CONTINUE TO BE IN THE TAHOE BASIN NORTHWARD INTO
LASSEN AND PLUMAS COUNTIES, WHERE A WINTER WEATHER ADVISORY
REMAINS IN EFFECT FOR THURSDAY INTO FRIDAY. 5 TO 10 INCHES OF SNOW
IS POSSIBLE ABOVE 7000 FEET, WITH 2 TO 6 INCHES BELOW THERE. THIS
HAS THE POTENTIAL TO AFFECT TRAVEL ACROSS THE SIERRA THE END OF
THE WEEK.

AS MENTIONED, ONE OF THE MOST NOTABLE CHANGES ASSOCIATED WITH THIS
LOW WILL BE A SIGNIFICANT DROP IN TEMPERATURES. HIGH TEMPERATURES
TODAY WILL MAINLY BE IN THE 70S IN WESTERN NEVADA AND IN THE 60S
IN THE SIERRA. BY FRIDAY, HIGHS IN WESTERN NEVADA WILL ONLY BE IN
THE UPPER 30S/LOWER 40S AND IN UPPER 20S/MID 30S IN THE SIERRA. DF

.LONG TERM...FRIDAY THROUGH MONDAY...

...COLDEST TEMPERATURES SO FAR THIS FALL...

AS WE GO INTO FRIDAY, THE COLDEST AIR OF THE SEASON WILL PUSH INTO
NORTHERN CA/NV, WITH 700MB TEMPS DROPPING TO -12C TO -14C. SNOW
LEVELS AT THIS POINT WILL BE AT ALL VALLEY FLOORS.

COLD AIR ALOFT WILL CREATE GOOD INSTABILITY WITH SCATTERED SNOW
SHOWERS ACROSS THE AREA. COLD AIR ALOFT, LOW WIND SHEAR AND
RELATIVELY WARM LAKE TEMPERATURES MAY INDUCE LAKE EFFECT SNOW FROM
PYRAMID AND TAHOE ON FRIDAY. WE'LL HAVE TO KEEP AN EYE ON THIS FOR
LOCALLY HIGHER SNOW AMOUNTS DOWNWIND OF THE LAKES.

THERE IS POTENTIAL FOR A WEAK DISTURBANCE TO MOVE ACROSS NORTHERN CA
ON FRIDAY, WHICH COULD ENHANCE SNOW SHOWERS IN THE SIERRA. 00Z GFS
DID BACK OFF ON THIS FEATURE THOUGH, WITH LATEST EURO STILL SHOWING
HIGHER QPF IN THE SIERRA ON FRIDAY. AS FOR ADDITIONAL ACCUMULATIONS
ON FRIDAY, COULD SEE ANOTHER FEW INCHES IN THE SIERRA, ALTHOUGH WITH
THE LATEST GFS THIS COULD BE EVEN LESS.

AS FOR THE COLD TEMPERATURES, DROPPED TEMPS BY A FEW DEGREES FRIDAY
THROUGH SUNDAY. THESE WILL BE THE COLDEST AIRMASS OF THE YEAR SO
FAR. HIGHS ON FRIDAY AND SATURDAY WILL ONLY BE IN THE 30S IN WESTERN
NEVADA, WITH 20S IN THE SIERRA. THESE TEMPERATURES WILL FEEL EVEN
COLDER, WITH A STEADY NORTHWEST WIND. WIDESPREAD HARD FREEZING
TEMPERATURES ARE EXPECTED SATURDAY NIGHT (AND TO A LESSER EXTENT ON
SUNDAY NIGHT) WITH LOWS INTO THE TEENS FOR WESTERN NEVADA...SINGLE
DIGITS TO NEAR ZERO IN THE SIERRA VALLEYS. ANYONE THAT HASN'T
ALREADY WINTERIZED THEIR IN-GROUND SPRINKLER SYSTEMS SHOULD STRONGLY
CONSIDER DOING SO SOON.

TEMPERATURES ALOFT BEGIN TO WARM ON SUNDAY, CREATING VALLEY
INVERSIONS. TEMPERATURES IN THE VALLEYS WILL SLOWLY CREEP UP A FEW
DEGREES EACH DAY THROUGH EARLY NEXT WEEK WITH HIGHS BACK INTO THE
MID-UPPER 50S IN WESTERN NV BY TUESDAY. ANOTHER SYSTEM LOOKS TO MOVE
INTO THE PAC NW EARLY NEXT WEEK WITH A SLIGHT CHANCE OF SHOWERS
NORTH OF SUSANVILLE MONDAY-TUESDAY.  HOON

&&

.AVIATION...

PATCHY FOG EARLY THIS MORNING AROUND KTRK. OTHERWISE, VFR CONDITIONS
WITH LIGHT WINDS AS HIGH PRESSURE CONTINUES TO DOMINATE. WINDS WILL
BE INCREASING ON WEDNESDAY AND THURSDAY, WITH STRONG WINDS POSSIBLE
THURSDAY IN THE SIERRA AND WESTERN NEVADA.  HOON

&&

.FIRE WEATHER...

...STRONG WINDS LIKELY ON THURSDAY...

INCOMING WINTER STORM HAS POTENTIAL TO POSE FIRE WEATHER CONCERNS ON
THURSDAY. A STRONG JET WILL MOVE IN OVERHEAD, WITH 700MB WINDS
INCREASING TO OVER 50KTS EARLY THURSDAY MORNING AND POTENTIAL FOR
DOWNSLOPE WINDS IN THE LEE OF THE SIERRA. THERE IS UNCERTAINTY WITH
THE STRENGTH OF THE WINDS THOUGH, WITH THE NAM DEFINITELY STRONGER
WITH THE GFS. ALTHOUGH, LATEST RUNS OF GFS HAVE BEEN INCREASING AS
WELL. CONFIDENCE HAS BEEN RATHER LOW WITH REGARD TO A HIGH WIND
EVENT, ALTHOUGH NOW CONFIDENCE IS NOW MODERATE (3 OUT OF 5).

THE AREA FOR STRONGEST WINDS WILL BE ALONG THE SIERRA FRONT, ROUGHLY
ALONG THE HIGHWAY 395 CORRIDOR FROM RENO DOWN THROUGH MONO COUNTY.
WIND GUSTS COULD REACH AS HIGH AS 55 MPH, WITH EVEN STRONGER GUSTS
POSSIBLE IN WIND PRONE AREAS SUCH AS WASHOE VALLEY. NORTH OF RENO,
THE COLD FRONT WILL ALREADY BE MOVING THROUGH, WITH LITTLE POTENTIAL
FOR STRONG WINDS.

THERE IS A DRY SLOT ALOFT THAT WILL MOVE INTO THE SIERRA AND WESTERN
NEVADA AHEAD OF THE COLD FRONT ON THURSDAY. WHILE HUMIDITY ISN'T
EXPECTED TO BE EXTREMELY DRY (DUE TO THE COOLER TEMPERATURES IN THE
50S), HUMIDITY INTO THE 15-20% RANGE IS LIKELY.

EVEN THOUGH THE LAST STORM THAT CAME THROUGH PUT DOWN SNOW IN THE
SIERRA, WE SAW LITTLE PRECIPITATION ALONG AND EAST OF HIGHWAY 395
(ONLY A TRACE OF RAIN AT THE RENO-TAHOE AIRPORT). TEMPERATURES WENT
BACK TO ABOVE NORMAL ON OCTOBER 27TH AND HAVE REMAINED 5-15 DEGREES
ABOVE NORMAL SINCE THEN. THESE WARM AND DRY CONDITIONS COMBINED WITH
THURSDAY'S STRONG WINDS COULD PRODUCE CRITICAL FIRE WEATHER
CONDITIONS ALONG THE SIERRA FRONT SOUTH OF RENO.

LIGHT TO MODERATE SNOW WILL PUSH INTO THE SIERRA THURSDAY AFTERNOON
INTO FRIDAY, WITH VERY COLD TEMPERATURES THROUGH THE WEEKEND.
SCATTERED SNOW SHOWERS ARE POSSIBLE IN WESTERN NEVADA ON FRIDAY AS
WELL, BUT WITH LITTLE TO NO ACCUMULATION.  HOON

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER WEATHER ADVISORY FROM 10 AM THURSDAY TO 4 PM PST FRIDAY
     NVZ002.

CA...WINTER WEATHER ADVISORY FROM 10 AM THURSDAY TO 4 PM PST FRIDAY
     CAZ071-072.

&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
Hazardous weather outlook, Nov 6, 5:42 AM PST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
542 AM PST TUE NOV 6 2012

CAZ070>073-NVZ001>005-071300-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
542 AM PST TUE NOV 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HIGH PRESSURE WILL KEEP CONDITIONS MILD THROUGH MID-WEEK.
TEMPERATURES WILL BE 10 TO 15 DEGREES ABOVE NORMAL THROUGH
WEDNESDAY WITH MOSTLY CLEAR SKIES AND LIGHT WINDS. NO HAZARDOUS
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SIGNIFICANT PATTERN CHANGE IS EXPECTED THE SECOND HALF OF THE
WORK WEEK WITH STRONG WINDS...MUCH COLDER TEMPERATURES AND SNOW IN
THE SIERRA AND WESTERN NEVADA. A STRONG COLD FRONT WILL PUSH
THROUGH THE REGION THURSDAY WITH TEMPERATURES DROPPING TO 15 TO 20
DEGREES BELOW NORMAL STARTING FRIDAY AND CONTINUING THROUGH THE
WEEKEND. SPRINKLER SYSTEMS AND PIPES MAY BE VULNERABLE TO FREEZING
AND DAMAGE IF THEY HAVE NOT BEEN WINTERIZED.

WINDY CONDITIONS WILL DEVELOP OVER THE RIDGES WEDNESDAY NIGHT WITH
WIND GUSTS UP TO 100 MPH POSSIBLE. WINDS WILL WORK DOWN INTO THE
LOWER VALLEYS LATE WEDNESDAY NIGHT INTO THURSDAY MORNING WITH WIND
GUSTS OVER 50 MPH POSSIBLE. GUSTY WINDS ARE LIKELY TO AFFECT TRAVEL
ALONG THE HIGHWAY 395 CORRIDOR AT TIMES.

SNOW IS EXPECTED FOR THE SIERRA AND NORTHEAST CALIFORNIA THURSDAY
AND THURSDAY NIGHT WITH A POTENTIAL FOR SNOW SPREADING INTO
WESTERN NEVADA FRIDAY AND SATURDAY. WINTER DRIVING CONDITIONS ARE
EXPECTED FOR ALL SIERRA PASSES WITH CHAIN CONTROLS POSSIBLE
THURSDAY NIGHT INTO FRIDAY. ANYONE PLANNING TRAVEL SHOULD BE READY
FOR WINTER DRIVING CONDITIONS. PLEASE REFER TO THE WINTER WEATHER
ADVISORY FOR ADDITIONAL INFORMATION ON SNOW ACCUMULATIONS AND WIND
SPEEDS EXPECTED THURSDAY AND FRIDAY.

HIGH PRESSURE IS EXPECTED TO BUILD BACK INTO THE REGION ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...WEATHER
SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND WIND THURSDAY THROUGH
SATURDAY.

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://FORECAST.WEATHER.GOV/HAZARDS/REV  (ALL LOWER CASE)

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 6, 1:37 PM PSTFire Weather WatchREV19 hr
Nov 6, 2:35 PM PSTHigh Wind WatchREVChurchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more19 hr

Nearby

Lake Wind Advisories in California, 2012Lake Wind Advisories in Nevada, 2012Every lake wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.